Kentucky, 2010

Flash Flood and Damaging Winds in Kentucky, June 21, 2010

June 21, 2010 · NWS JKL · 22 events in 9 counties and zones

A cluster of strong and severe thunderstorms raked eastern KY during the afternoon and evening hours of June 21st. The majority of the damage and flooding caused by the storms occurred north of the Hal Rogers Parkway and Highway 80 Corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$165,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A cluster of strong and severe thunderstorms raked eastern KY during the afternoon and evening hours of June 21st. The majority of the damage and flooding caused by the storms occurred north of the Hal Rogers Parkway and Highway 80 Corridor. Numerous reports of downed trees and power lines were received at the Jackson weather office, along with a few reports of subsevere hail and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 21, 12:30 PM EST, 8 minutes earlier.

Area forecast discussion, Jun 21, 12:30 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
130 PM EDT MON JUN 21 2010

.SHORT TERM.../THE REST OF TODAY/

THE PRIMARY FORECAST CONCERN THIS MORNING IS THE PROJECTED DIRECTION
OF MOVEMENT OF A LARGE CLUSTER OF THUNDERSTORMS CURRENTLY MOVING
ACROSS INDIANA AND OHIO. AFTER LOOKING AT VARIOUS SURFACE
OBSERVATIONS AND FORECAST INSTABILITY PARAMETERS...IT APPEARS THAT
THERE IS AN AXIS OF MOISTURE AND INSTABILITY SITUATED FROM NORTHWEST
TO SOUTHEAST ACROSS EASTERN INDIANA...SOUTHWESTERN OHIO AND EASTERN
KENTUCKY. THE ONGOING CLUSTER OF STORMS IS CURRENTLY BEING DRIVEN BY
OUTFLOW BOUNDARY INTERACTIONS WITH THE MOIST AIR MASS LYING OVER
INDIANA OHIO AND KENTUCKY. ANALYSIS OF CURRENT REGIONAL RADAR MOSAIC
LOOPS REVEALS THE SOUTHERN EDGE OF THE AFORMENTIONED MCS IS BEGINNING
TO PROPAGATE TO THE SOUTH AND SOUTHEAST. IF THIS TREND OF STORM
EVOLUTION CONTINUES...THE CLUSTER WILL BEGIN ENTERING THE
NORTHWESTERN PORTION OF THE FORECAST AREA BETWEEN 17 AND 18Z...WITH
A GENERAL SOUTHEASTWARD MOVEMENT EXPECTED TO CONTINUE THROUGH THIS
EVENING. ADJUSTED THE POP...SKY COVER...QPF AND WEATHER GRIDS TO
REFLECT THE EXPECTED MOTION OF THE MCS THROUGH 0Z TONIGHT. A FEW
ISOLATED THUNDERSTORMS HAVE ALSO BEGUN TO FIRE AROUND WINCHESTER AND
POINTS NORTH...FURTHER INDICATING HOW MOIST AND UNSTABLE THE AIR MASS
IS ACROSS CENTRAL AND EASTERN KENTUCKY. WITH ALL THAT IN MIND...WENT
WITH A 50 PERCENT CHANCE OF RAIN ACROSS THE EASTERN HALF OF THE AREA.
ALSO DECREASED TODAYS HIGH TEMPERATURES ACROSS THE BOARD BY A DEGREE
OR TWO TO REFLECT THE INFLUENCE OF INCREASING CLOUD COVER AND PRECIP
LATER TODAY. UPDATED ZONES HAVE ALREADY BEEN ISSUED.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH WEDNESDAY/

06Z SFC ANALYSIS SHOWS A WEAK PRESSURE PATTERN IN PLACE THROUGH THE
REGION. SKIES ARE MAINLY CLEAR OVER THE OHIO VALLEY WITH THE
NOCTURNAL MCS ACTIVITY FOUND WELL OFF TO THE WEST OVER THE PLAINS.
THE RELATIVELY MOIST BOUNDARY LAYER...CLEAR SKIES AND LIGHT WINDS
HAVE AGAIN LED TO THE DEVELOPMENT OF PATCHY VALLEY FOG...INITIALLY IN
THE CUMBERLAND VALLEY WHERE THEY ARE STILL WORKING OFF THE RAIN THEY
PICKED UP ON FRIDAY. TEMPERATURES AT 3 AM EDT ARE EXHIBITING A MINOR
RIDGE TO VALLEY SPLIT OF AROUND 5 DEGREES FROM THE LOW 70S IN THE
THERMAL BELT TO THE MID 60S IN THE LOW SPOTS. DEWPOINTS...MEANWHILE
ARE GENERALLY IN THE MID 60S ACROSS THE AREA.

THE MODELS ARE IN GOOD GENERALLY AGREEMENT ALOFT WITH THE LONGWAVE
PATTERN THROUGH THE SHORT TERM PORTION OF THE FORECAST. THEY ALL SHOW
THE LARGE SUBTROPICAL RIDGE ACROSS THE SOUTH REMAINING DOMINANT
WHILE FAST FLOW RIPPLES PAST ON ITS NORTHERN FRINGE. EACH MODEL HAS
ITS OWN PREFERRED SET OF MINOR SHORTWAVES MAKING THIS PASSAGE...THOUGH
NONE OF THESE HAVE ENOUGH CONSENSUS SUPPORT TO KEY IN ON FOR FORECAST
SPECIFICS. INSTEAD WILL FOCUS ON THE BLENDED POSITION OF THE RIDGE
AND RELATIVE LOWER HEIGHTS FOUND TO THE NORTH AND EAST OF THE CWA
THROUGH WEDNESDAY. FOR WEATHER DETAILS...LEANED TOWARD THE NAM WITH A
LARGE GRAIN OF SALT...PARTICULARLY AFTER THE TONIGHT PERIOD.

SENSIBLE WEATHER WILL FEATURE A FURTHER BUILDING OF THE HEAT AND
HUMIDITY THROUGH EAST KENTUCKY TODAY AND PARTICULARLY TUESDAY AND
WEDNESDAY. HAVE PUT IN A SMALL CHANCE FOR THUNDERSTORMS LATE THIS
AFTERNOON AND EARLY EVENING TO THE NORTHWEST OF JKL IN ASSOCIATION
WITH THE POTENTIAL DOWNSTREAM DEVELOPMENT OF THE MCS...OR ITS
RESULTING MCV...CURRENTLY OVER IOWA. SHOULD ORGANIZED STORMS MANAGE
TO SURVIVE INTO OUR AREA...THE MAIN THREAT WILL BE FOR DAMAGING WIND
GUSTS ON ITS LEADING EDGE. THIS AREA COINCIDES WITH THE SLIGHT RISK
AREA ISSUED FOR TODAY FROM SPC AND WILL BE HIGHLIGHTED IN THE HWO.
ALSO HIGHLIGHTED WILL BE THE HIGH HEAT AND HUMIDITY ANTICIPATED
TODAY...PARTICULARLY IN THE I-75 CORRIDOR OF THE CUMBERLAND VALLEY.
FOR TODAY THE HEAT INDEX SHOULD STAY JUST SHY OF ADVISORY CRITERIA...
BUT TUESDAY AND WEDNESDAY AFTERNOONS LOOK TO BE A GOOD BET FOR
MEETING CRITERIA FOR MUCH OF THE AREA...BARRING ANY SAVING GRACE
OFFERED BY MCS ACTIVITY REACHING THIS FAR SOUTHEAST. WILL HOLD OFF ON
ISSUING ANY HEADLINES FOR TUESDAY AND WEDNESDAY FOR NOW...CONTINUING
TO MENTION THE HEAT BUILDUP THROUGH MIDWEEK IN THE HWO. PATCHY VALLEY
FOG CAN BE EXPECTED LATE EACH NIGHT...WITH MORE EXTENSIVE COVERAGE A
POSSIBILITY IF WE GET BRUSHED BY ANY STORMS. THE BEST CHANCES FOR MCS
ACTIVITY SHOULD STAY TO THE NORTH AND EAST OF MOST OF CWA TUESDAY AND
WEDNESDAY AND HAVE TAPERED POPS WITH THIS IDEA IN MIND...THOUGH
SHOULD ONE GET GOING JUST TO OUR NORTH AT ANY TIME AN OUTFLOW
BOUNDARY COULD HELP TRIGGER SYMPATHY STORMS GIVEN OUR SFC BASED
INSTABILITY AND SEEMINGLY WEAKLY CAPPED ENVIRONMENT.

AGAIN FOR TEMPS FAVORED THE MET NUMBERS OVER THE TOO WARM MAV...DID
ALSO MAINTAIN A SMALL RIDGE TO VALLEY SPLIT FOR OVERNIGHT TEMPS. AS
FOR POPS...ENDED UP CLOSEST TO THE MET THIS AFTERNOON AND EVENING
WHILE THE SOMEWHAT HIGHER MAV NUMBERS WERE PREFERRED THEREAFTER
GIVEN THE PROXIMITY OF THE ANTICIPATED MCS TRACKS JUST OFF TO OUR
NORTH THROUGH WEDNESDAY.

.LONG TERM.../WEDNESDAY NIGHT THROUGH SUNDAY/

AN INITIALLY SOMEWHAT ZONAL FLOW PATTERN ACROSS MUCH OF THE CONUS
WILL AMPLIFY BRIEFLY AS A TROUGH MOVES FROM THE NORTHERN
PLAINS/US/CANADIAN BORDER INTO THE GREAT LAKES ON WED INTO THU. THE
TROUGH IS THEN EXPECTED TO REMAIN OVER THE NORTHEASTERN STATES
THROUGH THE START OF THE WEEKEND...BUT SHOULD WEAKEN WITH
TIME...WITH A RELATIVELY ZONAL PATTERN REMAINING AT THE END OF THE
PERIOD. MEANWHILE OVER THE WEST COAST OF THE US/EASTERN PACIFIC A
MEAN TROUGH IS ANTICIPATED. THE CENTER OF A MEAN UPPER LEVEL RIDGE
INITIALLY OVER THE MS VALLEY/SOUTHEAST IS EXPECTED TO RETROGRADE
WEST INTO THE PLAINS ON WED INTO THU...WITH RIDGING EXTENDING EAST INTO
THE SOUTHEASTERN STATES. THE HIGH IS THEN EXPECTED TO REASSERT
ITSELF AGAIN WITH THE CENTER OF THE HIGH SHIFTING BACK INTO THE
SOUTHEASTERN STATES AT THE END OF THE PERIOD. THERE ARE SOME MODEL
TIMING AND AMPLITUDE DIFFERENCES WITH THE RIDGE AND TROUGHS OVER
TIME...BUT MODELS AGREE WITH THE OVERALL PATTERN AS NOTED BY HPC.

WITH THE CONSENSUS OF THE MODELS FORECAST PREFERRED BY HPC...SAW NO
REASON TO STRAY FROM THIS REASONING. A SFC AREA OF LOW PRESSURE
ASSOCIATED WITH THE NORTHERN PLAINS TROUGH WILL TRACK FROM THE
WESTERN GREAT LAKES INTO THE NORTHEASTERN US DURING THE FIRST 24 HRS
OR SO OF THE PERIOD. THE PROGRESS OF THE TRAILING COLD FRONT WILL BE
SLOWED BY THE SOUTHERN US RIDGING AND THIS BOUNDARY SHOULD BECOME
NEARLY STATIONARY OVER THE REGION ON THU AND REMAIN THERE INTO
FRI...BEFORE MOVING BACK NORTH ON FRI NIGHT/EARLY SAT IN RESPONSE TO
LOW PRESSURE DEVELOPING OVER THE PLAINS AND INCREASING HEIGHTS
ACROSS THE SOUTHEASTERN US. THE REGION WILL THEN BE IN THE WARM
SECTOR TO END THE PERIOD.

WITH THE BOUNDARY EXPECTED TO BE INITIALLY NORTH OF THE OH RIVER...
DEBRIS CLOUDS WILL PROBABLY NOT IMPEDE MAX T ALL THAT MUCH ON WED.
GIVEN 8H TEMPS EXPECTED TO BE NEAR 20C ON WED...HIGHS IN THE LOW TO
MID 90S...WITH THE HIGHEST READINGS IN THE SOUTHWEST AND NORMALLY
WARMER VALLEY LOCATIONS. WENT WITH THE HIGHEST POPS...IN THE CHANCE
RANGE FROM LATE THU NIGHT NORTH...TRANSITIONING TO THE SOUTHERN CWA
BY LATE FRI. AT THE END OF THE PERIOD...AS THE REGION GETS BACK INTO
THE WARM SECTOR...POPS HAD A MORE DIURNAL FLAVOR. TEMPS SHOULD
REMAIN SEVERAL DEGREES WARMER THAN AVERAGE FOR MID TO LATE
JUNE...ESPECIALLY FOR DAYTIME TEMPERATURES WITH RATHER HUMID
CONDITIONS AS WELL.

&&

.AVIATION.../18Z TO 18Z/...UPDATED

A CLUSTER OF SLOW MOVING THUNDERSTORMS IS CURRENTLY MOVING ACROSS
EASTERN KENTUCKY...GENERALLY NORTH OF THE MOUNTAIN PARKWAY. SOME OF
THESE STORMS WILL BE AFFECTING JKL BETWEEN 18 AND 19Z IF THEY ARE
ABLE TO HOLD TOGETHER. SCATTERED SHOWERS AND STORMS WILL CONTINUE TO
AFFECT JKL THROUGHOUT THE REMAINDER OF THE AFTERNOON AND WILL
DISSIPATED RAPIDLY AFTER THE SUN GOES DOWN. VFR CONDITIONS WILL
PREVAIL OVERALL...ESPECIALLY AT LOZ AND SME...THE EXCEPTION BEING JKL
WHERE BRIEF PERIODS OF MVFR CONDITIONS COULD OCCUR WITH ANY
THUNDERSTORMS THAT MOVE OVER THE AIRPORT. LOZ AND SME WILL PROBABLY
SEE SOME MVFR FOG AFTER 8Z TONIGHT AS THE CLOUDS BREAK UP AND WINDS
DIE DOWN. JKL SHOULD REMAIN RELATIVELY FREE OF FOG AS THE BROKEN
CLOUDS SHOULD PERSIST A LITTLE LONGER THERE THAN AT THE OTHER TWO TAF
SITES. AFTER 13Z TOMORROW THE FOG SHOULD HAVE BURNED OFF AT BOTH LOZ
AND SME WITH ONLY A FEW LOW CLOUDS LEFT OVER.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...GREIF/AR
LONG TERM....JP
AVIATION...AR
Hazardous weather outlook, Jun 21, 3:30 AM EST, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
430 AM EDT MON JUN 21 2010

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-221130-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
430 AM EDT MON JUN 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND INTO THE EVENING...
PRIMARILY NORTH OF THE HAL ROGERS PARKWAY. A FEW OF THESE STORMS
COULD BE STRONG WITH FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAINS
AND DAMAGING WIND GUSTS THE MAIN THREATS.

ADDITIONALLY...HEAT AND HUMIDITY WILL BE BUILDING INTO EASTERN
KENTUCKY TODAY. HEAT INDICES WILL REACH TO NEAR 95 THIS
AFTERNOON...MAINLY IN AND ALONG THE INTERSTATE 75 CORRIDOR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NORTHERN PORTIONS OF EAST KENTUCKY MAY BE BRUSHED BY SCATTERED
THUNDERSTORMS DURING THE LATE AFTERNOON AND EARLY EVENING HOURS OF
TUESDAY AND WEDNESDAY.

MORE ORGANIZED CLUSTERS OF THUNDERSTORMS WILL BE POSSIBLE FROM
WEDNESDAY NIGHT THROUGH FRIDAY...MAINLY DURING THE AFTERNOON AND
EVENING...AS A SLOW MOVING FRONT DROPS THROUGH THE AREA. SCATTERED
THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY AND SUNDAY...AS WELL.

ADDITIONALLY...HEAT AND HUMIDITY WILL CONTINUE TO BUILD ACROSS
EASTERN KENTUCKY THROUGH MIDWEEK. HEAT INDICES WILL REACH TO NEAR 95
EACH AFTERNOON FROM TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN HEAVY RAINFALL AMOUNTS AND REPORTS
OF DAMAGING WIND GUSTS FROM ANY THUNDERSTORM ACTIVITY THIS AFTERNOON
AND EVENING.

GREIF

In the hours before

Special weather statement, Jun 21, 11:36 AM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1236 PM EDT MON JUN 21 2010

KYZ050-058>060-108-111-211730-
MONTGOMERY-MENIFEE-POWELL-ESTILL-WOLFE-LEE-
1236 PM EDT MON JUN 21 2010

...AN AREA OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 130 PM EDT MONDAY AFTERNOON...

   SOUTHERN MONTGOMERY...
   SOUTHWESTERN MENIFEE...
   POWELL...
   EXTREME WEST CENTRAL WOLFE...
   NORTHERN ESTILL AND
   EXTREME NORTH CENTRAL LEE.

AT 1233 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WESTBEND...OR
8 MILES SOUTH OF MOUNT STERLING...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...WESTBEND AROUND
1240 PM EDT...VIRDEN AROUND 1245 PM EDT...POWELL VALLEY AROUND 1250
PM EDT...CLAY CITY AND WALTERSVILLE AROUND 1255 PM EDT...STANTON AND
BEAN AROUND 100 PM EDT. IN ADDITION...LOCATIONS ALONG THE MOUNTAIN
PARKWAY CORRIDOR BETWEEN MILEMARKERS 12 AND 33 AND PARTS OF THE
INTERSTATE 64 CORRIDOR IN MONTGOMERY COUNTY WILL BE AFFECTED.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND POSSIBLY SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

PELTON
Special weather statement, Jun 21, 12:29 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
129 PM EDT MON JUN 21 2010

KYZ060-106-108-211815-
MENIFEE-MORGAN-WOLFE-
129 PM EDT MON JUN 21 2010

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 215
PM EDT MONDAY AFTERNOON...

   SOUTHWESTERN MORGAN...
   SOUTHEASTERN MENIFEE AND
   NORTH CENTRAL WOLFE.

AT 129 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR EZEL...OR 10
MILES WEST OF WEST LIBERTY...MOVING SOUTHEAST AT 5 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...TWENTYSIX
AROUND 135 PM EDT...TOLIVER AROUND 145 PM EDT...PEKIN AROUND 155 PM
EDT...MURPHYFORK AROUND 200 PM EDT...TRENT AROUND 205 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE AND ONE HALF INCHES PER HOUR...GUSTY WINDS OF 30 TO 40
MPH...FREQUENT LIGHTNING AND POSSIBLY SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

PELTON

The radar

The Jackson,KY radar (KJKL), 104 km away, was scanning. The volume nearest the first event began at 17:38 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 2 heavy rain, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Fleming

When
June 21, 12:38 PM EST to 12:48 PM EST
Where
Fleming County, 4 mi WNW of Flemingsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.442, -83.798

Four power poles were blown down between Old Convict Road and Junction Road.

Thunderstorm Wind, Fleming

When
June 21, 12:55 PM EST to 1:05 PM EST
Where
Fleming County, 1 mi SW of Tilton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.340, -83.763

A tree was blown down on Grassy Knoll Road just off of Martha Mills Road near Tilton.

Thunderstorm Wind, Fleming

When
June 21, 12:55 PM EST to 1:05 PM EST
Where
Fleming County, Wallingford
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.400, -83.600

A tree was blown down on Sutton Road near Wallingford.

Thunderstorm Wind, Fleming

When
June 21, 12:55 PM EST to 1:05 PM EST
Where
Fleming County, 1 mi E of Ewing
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
38.430, -83.852

Two power poles were blown down on Junction Road. Trees were blown down on both Junction Road and Nepton Road.

Thunderstorm Wind, Montgomery

When
June 21, 1:20 PM EST to 1:30 PM EST
Where
Montgomery County, Mt Sterling
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.050, -83.950

Several trees were blown down around the county including on US 460 and along US 60 east near the 4000 block.

Thunderstorm Wind, Montgomery

When
June 21, 1:35 PM EST to 1:45 PM EST
Where
Montgomery County, 1 mi NE of Ewington
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.090, -83.887

Three locust trees were blown down near Ewington.

Thunderstorm Wind, Rowan

When
June 21, 1:50 PM EST to 2:00 PM EST
Where
Rowan County, 4 mi ESE of Morehead
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
38.158, -83.362

Trees were blown down on Clack Mountain Road near Morehead.

Heavy Rain, Morgan

When
June 21, 2:00 PM EST to 3:00 PM EST
Where
Morgan County, Relief
Reported by
COOP Observer
Coordinates
37.950, -83.000

Two and a half inches of rain fell in Relief between 3 and 4 pm.

Heavy Rain, Breathitt

When
June 21, 2:00 PM EST to 4:00 PM EST
Where
Breathitt County, 1 mi N of Jackson
Reported by
NWS Employee
Coordinates
37.565, -83.380

An NWS employee reported that 2.65 inches of rain fell at the Jackson weather office.

Thunderstorm Wind, Breathitt

When
June 21, 2:20 PM EST to 2:30 PM EST
Where
Breathitt County, 2 mi E of Houston
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
NWS Employee
Coordinates
37.450, -83.484

A lot of tree damage occurred on Hwy 315 between the Hwy 30 Jct and Sebastians Branch. Numerous large limbs were on the Hwy and several trees snapped off or uprooted and fell on the road.

Thunderstorm Wind, Johnson

When
June 21, 2:20 PM EST to 2:30 PM EST
Where
Johnson County, Keaton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.980, -82.970

Several trees were blown down in Keaton.

Thunderstorm Wind, Johnson

When
June 21, 2:30 PM EST to 2:40 PM EST
Where
Johnson County, 0.57 mi SW of Chandlerville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.925, -82.828

Several large trees were blown down 2 miles southwest of Stambaugh in the community of Sip.

Thunderstorm Wind, Johnson

When
June 21, 2:35 PM EST to 2:45 PM EST
Where
Johnson County, 2 mi SE of Chandlerville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.910, -82.794

Several trees were blown down near Chandlerville.

Flash Flood, Breathitt

When
June 21, 3:00 PM EST to 3:30 PM EST
Where
Breathitt County, 0.46 mi NNW of Jackson to 0.86 mi NNW of Jackson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.556, -83.383

There were 6 inches of water flowing across Main St in Jackson.

Thunderstorm Wind, Perry

When
June 21, 3:08 PM EST to 3:18 PM EST
Where
Perry County, Chavies
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
37.350, -83.370

Trees and power lines were blown down in Chavies.

Thunderstorm Wind, Elliott

When
June 21, 3:15 PM EST to 3:25 PM EST
Where
Elliott County, Sandy Hook
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
38.080, -83.120

The Elliott county EM reported that 1.65 inches of rain had fallen and that several trees had been blown down along Hwy 504. There were also numerous power outages in Sandy Hook.

Thunderstorm Wind, Perry

When
June 21, 3:18 PM EST to 3:28 PM EST
Where
Perry County, Hazard
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
37.250, -83.200

Trees and power lines were blown down in Hazard.

Thunderstorm Wind, Perry

When
June 21, 3:18 PM EST to 3:28 PM EST
Where
Perry County, Bulan
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
37.300, -83.170

Trees and power lines were blown down in Bulan.

Thunderstorm Wind, Perry

When
June 21, 3:25 PM EST to 3:35 PM EST
Where
Perry County, Viper
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
37.180, -83.150

Trees and power lines were blown down in Viper.

Thunderstorm Wind, Perry

When
June 21, 3:25 PM EST to 3:35 PM EST
Where
Perry County, Vicco
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
37.220, -83.070

Trees and power lines were blown down in Vicco.

Thunderstorm Wind, Letcher

When
June 21, 3:50 PM EST to 4:00 PM EST
Where
Letcher County, 0.19 mi S of Fleming
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
37.177, -82.680

Trees blown down by thunderstorm wind gusts were blocking the road on Rte 805 near Fleming Neon.

Thunderstorm Wind, Letcher

When
June 21, 3:51 PM EST to 4:01 PM EST
Where
Letcher County, Southdown
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.170, -82.780

Several trees were blown down in Southdown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228747, 228743, 228744, 228748, 228749, 228745, 228746, 228754, 228764, 228750, 228751, 228752, 228753, 228759, 228755, 228756, 228757, 228758, 228760, 228761, 228762, 228763.